Skip navigation
www.xcskishop.com

Third shock's the charm

Atrial fibrillation

Wed, Dec  7, 2011 - By Mike Muha

I sort of left it as a cliff hanger last week: Did the electrical shock to my heart get me out of atrial fibrillation (AF)? It did, but not quite the way anyone, including my doctors, expected it to.

The Transesophageal Echocardiography (tube down my throat to take images of my heart using sounds waves) showed no clots in a my heart chambers.

The Cardioversion procedure didn't go as planned. They attached me to an EKG, then put 5x5" electrode patches on my back and shaved chest. Then ZAP! Electricity pass front to back (or back to front?) through my chest.

Nada - no change in my rhythm.

So ZAP! a second time.

No luck. I'm still in A-Fib.

In recovery, I come out of sedation and hear the news. I'm not particularly worried, just disappointed.

I had started taking Pradaxa (dabigatran) Wednesday to thin my blood. Now the doctor gave me doses of Calan-SR (verapamil) and Tambocor (flexainide):

  • Tambocor is an antiarrhythmics that works by slowing electrical signals in the heart to stabilize the heart rhythm.
  • Calan-SR works by relaxing the blood vessels so the heart does not have to pump as hard. It also increases the supply of blood and oxygen to the heart and slows electrical activity in the heart to control the heart rate. It's also used to prevent and treat irregular heartbeats.

The new meds should help mellow out the A-Fib so the Cardioversion procedure he schedules for next morning will be more successful. He asked my to stay in the hospital overnight.

No problem. I feel great. Jill heads home to get my computer so I can work in my room. When she returns two hours later, I'm still in recovery. There are no rooms! Every half hour we get told it will be another few minutes. By mid-afternoon, I ask if I can just go home and come back the next day. After a long round of phone calls and negotiation, it comes to light that there is no medical reason whatsoever to keep me overnight. I was asked to stay because it would guarantee that I wouldn't be bumped from the schedule in morning if some other case came up - the difference between inpatient and outpatient. Another round of calls to scheduling: It won't make a difference. So we checked out and headed to the pharmacy to get a prescription for Calan-SR and Tambocor filled, then off to home (now totally exhausted), hopefully doing our part to reduce medical costs.

I take a not-very-restful nap, eat dinner, watch a some TV, go to bed. But I can't sleep. My back is itching like crazy. I'd been warned that I might want to put some anti-itch cream on my chest and back, but we had none. I tossed and turned for hours, getting very little sleep, but enough so I wasn't out of it in the morning.

Success!

Back to the hospital. This time, only the Cardioversion. I was put out, zapped, came out of the anesthesia (they used a different one and I was immediately awake and functional) and was back in rhythm!

We were in recovery for only a short period of time before we were able to leave.

This time, I had a very restful full nap. And the anti-itch cream let me have a good night's sleep.

Second-degree burns?

The skin under the shocking electrodes that's so itchy had the look of a nasty red rash. My nurse sister-in-law said they were more likely second degree burns! They did not hurt at all, even to the touch, just itched. As I write this Wednesday morning, almost a week after the first pair of shocks, the marks are still there but fading, and the itch has let up some, but I'm still using the anti-itch cream at night.

After effects

But there was no time to rest. Early Saturday morning, we drove to Cincinnati for my niece's wedding and reception. It was a long drive, but a couple stops made it manageable. I avoided caffeine and alcohol, and we finally hit the hotel to sleep.

 I woke up in the middle of the night feeling like someone was sitting on my chest. Worrisome to say the least! It hurt more when I breathed deeply. Querying my sister-in-law the next morning, "What would you expect? You've been shocked three times. Don't you think your heart is a bit bruised?" DOMS? (Delayed Onset of Muscle Soreness? For my heart?)

The effect last into Monday, and is gone by the evening. I'm definitely still a little run down.

So I'm still on the three drugs. The doctor said take it easy (i.e., no training) for 5 days - not that I've had any time to train.

The future

So now the big questions are:

  • How long do I take these drugs for?
  • Will the drugs inhibit my athletic performance?
  • Blood thinners can cause excessive and dangerous bleed if you fall hard. What implications does that have for training and racing?
  • What do I do if I go A-Fib again?

Life always throws interesting surprises at you. Let's get through this one.

Related articles, in order: